Flash Flood, Bayfield
- When
- July 24, 2:00 AM CST to 8:00 AM CST
- Where
- Bayfield County, 5 mi E of Benoit
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.500, -90.983
County Road E east of Highway 63 was washed out.
There was up to 6 inches of rain overnight in parts of northwestern Wisconsin. 50 inches of rain, with 2 to 3 inches falling in just 3 hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
There was up to 6 inches of rain overnight in parts of northwestern Wisconsin. In Bayfield County, an observer reported 5.50 inches of rain, with 2 to 3 inches falling in just 3 hours. Three roads in the county were washed out, including Highway 118 just west of Highway 63, County Road E, and County Road F. Maple Ridge Road and State Highway 137 were closed due to high water. On Highway 118 a semi-trailer fell into a hole created by the heavy rain. Some roads in Ashland County were also closed due to high water. Closing included Highway 112, County Road E, and the Olby to Hagstrom Road. Water was reported going over the hydro dam on the White River south of Ashland. There was flash flooding at the intersection of the White and Bad Rivers near Odanah where residents were evacuated. North Fish Creek at Moquah in Bayfield County crested at a record 18.07 feet at 4 am, breaking the previous record of 16.73 feet on April 3, 2001. The creek rose 12 feet in a few hours. Flood stage is 12 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 23, 1:55 PM CST, 12 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 255 PM CDT SAT JUL 23 2005 .DISCUSSION...STRONG TO SEVERE MCS WITH BOWING STRUCTURE SKIRTED JUST TO THE SOUTH OF THE FORECAST AREA THIS MORNING. TRAILING CLOUDS AND CAPPING HEAT ADVECTING IN CURRENTLY. WARM FRONT IS RUNNING ACROSS CENTRAL NORTH DAKOTA TO SOUTHWEST MINNESOTA INTO IOWA. THUNDERSTORMS HAVE BEEN FIRING ALONG THE WARM FRONT IN NORTH DAKOTA... WHERE THE CAP IS WEAKER. THE PRIMARY LOW IS STILL OVER SASKATCHEWAN...ALTHOUGH A WEAK SECONDARY LOW IS OVER CENTRAL SOUTH DAKOTA. CURRENTLY OVER THE FORECAST AREA...ONLY LIGHT SHOWERS NEAR THE BRAINERD LAKES TOWARD PINE COUNTY. MUCAPE VALUES ARE GENERALLY 1000 J/KG OR LESS... VALUES GREATER THAN 4000 J/KG ARE COMMON TO THE SOUTH AND SOUTHWEST UNDER THE DEVELOPING CAP. EXPECT CAP TO STRENGTHEN FOR THE REMAINDER OF THE AFTERNOON INTO THE EVENING. H7 TEMPERATURES ARE IN THE 8 TO 14 DEG C RANGE WITH LOWER VALUES OVER THE ARROWHEAD. CAPPING WILL WEAKEN WITH APPROACHING SYSTEM THIS EVENING. NAM HAS VERY IMPRESSIVE SEVERE WEATHER PARAMETERS... SR HELICITY VALUES OVER 500 M2/S2 AND MUCAPE VALUES GROWING OVER 2000 THIS EVENING. SO EXPECT ORGANIZED CONVECTION TO FORM THIS EVENING. ANOTHER LONG-LIVED BOWING MCS IS POSSIBLE AGAIN THIS EVENING... APPROXIMATELY IN THE SAME LOCATION OF THIS MORNINGS...PROBABLY A TOUCH FURTHER NORTH DUE TO WEAKER CAP. SPC ISSUED MODERATE RISK FOR THE SOUTHERN HALF OF THE FORECAST AREA... SLIGHT RISK ELSEWHERE. BY 12Z... SYSTEM WILL BE THROUGH THE AREA. DRY AND SLIGHTLY COOLER AIR UNDER BUILDING HIGH PRESSURE FOR SUNDAY. NEXT WAVE COMES IN MONDAY. NOT NEARLY THE INSTABILITY WITH THIS SYSTEM COMPARED TO WHAT IS OCCURRING NOW. CAPE VALUES OVER THE FORECAST AREA ARE EXPECTED TO STAY BELOW 1000 J/KG FOR THIS WAVE. DID INCREASE POPS FOR THE SOUTHERN COUNTIES. BOTH GFS AND NAM GENERALLY AGREE...BEST INSTABILITY AND MOISTURE CONVERGENCE WILL BE ALONG THIS PATH. SEVERE WEATHER FOR MONDAY WILL BE WELL TO THE SOUTH WHERE INSTABILITY WILL BE CONSIDERABLY HIGHER. FOR THE REMAINDER FOR FORECAST PERIOD... WAVES PASS THROUGH GENERALLY EVERY OTHER DAY... BUT APPEAR TO NOT PACK MUCH AS FAR AS MOISTURE OR INSTABILITY... SO CHANCE OF PRECIPITATION WILL BE LOW OR NEGLIGIBLE. && .AVIATION...A BROAD AREA OF LOW PRESSURE WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. SHOWERS WILL BE SCATTERED THROUGHOUT THE REGION...WITH THE CHC OF SEVERE STORMS CONTAINING LARGE HAIL...DAMAGING WINDS AND TORNADOES...MAINLY BEFORE 04Z. SKIES WILL BE VFR OUTSIDE OF ANY TSTMS...BUT LOOK FOR IFR TO LIFR CONDITIONS AFTER 06Z WITH FOG. CONDITIONS WILL IMPROVE RAPIDLY AFT 12Z. .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. KFM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 807 AM CDT SAT JUL 23 2005 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241230- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 807 AM CDT SAT JUL 23 2005 ...MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...ROUGHLY ALONG AND SOUTH OF A WALKER...TO GRAND RAPIDS...TO DULUTH...TO HURLEY LINE. A SLIGHT RISK OF STORMS COVERS THE REST OF THE NORTHLAND. A WARM FRONT WILL MOVE NORTH TODAY...AND INITIATE THUNDERSTORMS...ESPECIALLY THIS AFTERNOON AND OVERNIGHT. SOME OF THE STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. A TORNADO IS ALSO POSSIBLE THIS AFTERNOON INTO THIS EVENING...ESPECIALLY IN THE MODERATE RISK AREA. AS A RESULT OF GUSTY ONSHORE WINDS...THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY ALONG THE SANDY BEACHES OF LAKE SUPERIOR...FROM THE TWIN PORTS THROUGH NORTHERN WISCONSIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO MONDAY NIGHT. THERE IS ALSO A CHANCE FOR THUNDERSTORMS IN FAR NORTHERN MINNESOTA WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH MELDE
The Duluth radar (KDLH), 101 km away, was scanning. The volume nearest the first event began at 08:00 UTC.
3 flash flood. Local standard time, as filed.
County Road E east of Highway 63 was washed out.
Water running over the top of White River Dam causing flooding of nearby road.
Ditches filled with water and spread onto area roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466648, 5466649, 5466650.